Texas, 2005

Tornadoes in Texas, May 12, 2005

May 12, 2005 · NWS LUB · 8 events in 5 counties and zones

The weather pattern on this day was highly conducive for severe thunderstorm and tornado development. Numerous waves of severe thunderstorms developed throughout the afternoon on Thursday and continued well into the after midnight hours on Friday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
$275,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An outbreak of severe thunderstorms occurred across portions of the Texas panhandle and the South Plains of West Texas on Thursday May 12, 2005.The weather pattern on this day was highly conducive for severe thunderstorm and tornado development. A southward moving cold front early in the day became nearly stationary by afternoon as a strong flow of moisture overspread the area from the southeast.Numerous waves of severe thunderstorms developed throughout the afternoon on Thursday and continued well into the after midnight hours on Friday. During this long duration event, between the hours of 4:30 PM and 10:00 PM, several tornadoes occurred across the area.The National Weather Service in Lubbock, TX, dispatched a damage survey team to assess reports of tornadoes and associated damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 12, 2:30 PM CST, 1 hour earlier.

Area forecast discussion, May 12, 2:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT THU MAY 12 2005

.SHORT TERM...
SCATTERED SEVERE CONVECTION EXPECTED TO PERSIST THIS AFTERNOON AND
EVENING AS HEATING ALONG BOUNDARY OVER THE WESTERN SOUTH PLAINS AND
SOUTHERN PANHANDLE AND ABUNDANT MOISTURE AND CAPE RESULT VERY STRONG
UPDRAFTS WITH POTENTIAL FOR ISOLATED TORNADOES IF STORMS CROSS
BOUNDARY AND TAKE ADVANTAGE OF HIGHER LOW LEVEL SHEAR/HELICITY
ENVIRONMENT. OTHERWISE...THREAT OF LARGE HAIL AND WIND GUSTS WILL
PERSIST WITH VIGOROUS ROTATING UPDRAFTS. LOW LEVEL JET IS FORECAST
TO INTENSIFY OVER THE ROLLING PLAINS INTO SE PANHANDLE TOWARD
MIDNIGHT WITH STRONG SURFACE TO 850 MB MOISTURE ADVECTION. MODELS
DEVELOP MESOSCALE SYSTEM IN THE CHILDRESS AREA TOWARD THE RED RIVER.
AN EASTWARD PROPAGATION SEEMS LIKELY WITH HEAVY RAIN THREAT.

FRIDAY AND FRIDAY NIGHT...WHERE BOUNDARY AND REINFORCING COLD FRONT
WILL END UP WILL BE OF IMPORTANCE AND DICTATE MESOSCALE FORCING FOR
ADDITIONAL CONVECTIVE DEVELOPMENT. AS UPPER TROUGH MOVES EAST ACROSS
CENTRAL AND NORTHERN PLAINS...DRYLINE WILL LIKELY MOVE FARTHER EAST
ACROSS CENTRAL AND EASTERN SOUTH PLAINS WITH BETTER CHANCE POPS AND
SEVERE THREAT ACROSS THE EASTERN HALF OF THE FORECAST AREA. ACTIVITY
APPEARS IT WILL SHIFT SOUTH WITH BOUNDARY WITH SHOWERS/THUNDER
MOVING INTO EAST AND SOUTH ZONES LATE...THUS KEPT POPS HIGHER ACROSS
THE SOUTHERN TIER.

.LONG TERM...RIDGE IS PROGGED TO BUILD TO OUR WEST WITH SHOWER
ACTIVITY MAINLY SOUTH AS COOL EASTERLY UPSLOPE FLOW CONTINUES ON
SATURDAY. DRIER PATTERN MAY BE SHORT LIVED AS SHORTWAVE IS FORECAST
TO CROSS RIDGE AND GENERATE SHOWERS WEST MOVING SOUTHEAST INTO
INCREASINGLY MOIST LOW LEVEL FLOW. GFS IS MORE AGGRESSIVE WITH
PRECIPITATION...BUT A LITTLE EARLY TO SPECULATE ON PATTERN BEYOND 72
HOURS. THIS SHORTWAVE WILL MOVE EAST BY MONDAY...WITH IMPRESSIVE
UPPER RIDGE EXPANDING NORTH FROM NORTHERN MEXICO INTO TEXAS BY
TUESDAY AND WEDNESDAY OF NEXT WEEK WITH HOT AND DRY WEATHER LOOKING
MORE LIKELY WITH SOME CONSISTENCY AMONG MEDIUM RANGE MODELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  80  49  72 /  40  20  20  20
TULIA         56  83  50  74 /  40  40  30  20
PLAINVIEW     61  84  51  75 /  40  30  30  20
LEVELLAND     61  86  51  75 /  40  30  30  20
LUBBOCK       62  85  52  75 /  40  30  40  20
BROWNFIELD    62  88  52  76 /  40  30  40  30
CHILDRESS     65  82  54  76 /  60  40  40  20
SPUR          66  86  54  76 /  40  40  40  20
ASPERMONT     67  85  59  76 /  30  40  40  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

06
Hazardous weather outlook, May 12, 10:30 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT THU MAY 12 2005

TXZ021>044-131630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...NORTHERN SOUTH PLAINS...AND ROLLING PLAINS
TODAY AND TONIGHT. THIS AREA IS GENERALLY NORTH OF A LINE FROM
MORTON...TO FLOYDADA...TO PADUCAH. THE REMAINDER OF THE SOUTH PLAINS
AND ROLLING PLAINS ARE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

A COLD FRONT IS LOCATED ACROSS THE TEXAS PANHANDLE AND NORTHERN
SOUTH PLAINS TODAY. THE FRONT IS FORECAST TO BE STATIONARY OR MOVE
SLOWLY SOUTH THROUGH THE DAY. THIS FRONT WILL PROVIDE THE LIFT
NECESSARY FOR THUNDERSTORM FORMATION. SOUTH OF THE FRONT...
THUNDERSTORM DEVELOPMENT WILL BE MORE DEPENDANT ON SURFACE HEATING.
CLOUD COVER IS EXPECTED TO SLOWLY ERODE DURING THE DAY LEADING TO
SUFFICIENT SURFACE-BASED INSTABILITY FOR SCATTERED THUNDERSTORM
DEVELOPMENT IN THIS AREA. MODERATE SHEAR AND INSTABILITY WILL ALLOW
FOR LARGE HAIL AND DAMAGING WIND GUSTS AS THE PRIMARY THREAT.
HOWEVER...ENHANCED SHEAR ALONG THE COLD FRONT WILL LEAD TO A THREAT
OF AN ISOLATED TORNADO IN THE MODERATE RISK AREA.

TONIGHT...A CONVECTIVE COMPLEX MAY FORM OVER THE NORTHERN AND
CENTRAL ROLLING PLAINS. THE MAIN THREATS FROM THIS COMPLEX WILL BE
HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

SEVERE CONVECTION MAY OCCUR AGAIN ON FRIDAY. THE EXTENT OF THE
THREAT AREA WILL BE HIGHLY DEPENDANT ON THE EVOLUTION OF THE
CONVECTION AND COLD FRONT ACROSS THE REGION TODAY AND TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

In the hours before

Special weather statement, May 12, 1:58 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
258 PM CDT THU MAY 12 2005

TXZ021>037-039>041-130300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
HALE-HALL-HOCKLEY-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-SWISHER-TERRY-
YOAKUM-
258 PM CDT THU MAY 12 2005

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 260
FOR THE FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BRISCOE...HALL...BAILEY...LAMB...HALE...
FLOYD...MOTLEY...COCHRAN...HOCKLEY...LUBBOCK...CROSBY...YOAKUM...
TERRY...LYNN...CHILDRESS...COTTLE AND DICKENS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS
IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
Local storm report, May 12, 2:13 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
313 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TORNADO          1 S PLAINVIEW           34.18N 101.72W
05/12/2005                   HALE               TX   TRAINED SPOTTER

            TORNADO REPORTED SOUTH OF PLAINVIEW AIRPORT.

0220 PM     TORNADO          3 SE PLAINVIEW          34.16N 101.69W
05/12/2005                   HALE               TX   STORM CHASER

            TORNADO LOCATED 3 MILES SOUTHEAST OF THE PLAINVIEW
            AIRPORT.

&&

GS
Special weather statement, May 12, 2:25 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR EXPIRATION TIME
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CDT THU MAY 12 2005

TXZ021>037-039>041-130300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
HALE-HALL-HOCKLEY-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-SWISHER-TERRY-
YOAKUM-
325 PM CDT THU MAY 12 2005

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 260
EFFECTIVE UNTIL 9 PM CDT FOR THE FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BRISCOE...HALL...BAILEY...LAMB...HALE...
FLOYD...MOTLEY...COCHRAN...HOCKLEY...LUBBOCK...CROSBY...YOAKUM...
TERRY...LYNN...CHILDRESS...COTTLE AND DICKENS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS
IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
Local storm report, May 12, 2:55 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             9 N LOCKNEY             34.25N 101.44W
05/12/2005  4.25 INCH        FLOYD              TX   STORM CHASER

            SOFTBALL SIZE HAIL REPORTED IN LONESTAR

&&

GS
Local storm report, May 12, 3:13 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
413 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             OLTON                   34.18N 102.14W
05/12/2005  1.00 INCH        LAMB               TX   FIRE DEPT/RESCUE

&&

GS
Local storm report, May 12, 3:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
424 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             OLTON                   34.18N 102.14W
05/12/2005  1.75 INCH        LAMB               TX   FIRE DEPT/RESCUE

&&

GS

The radar

The Lubbock radar (KLBB), 37 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

8 tornado. Local standard time, as filed.

Tornado, Lamb

When
May 12, 3:30 PM CST
Where
Lamb County, 1 mi W of Olton
Rating
F0
Path length
0.1 mi
Path width
40 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.683, -101.417

F0 tornado 1 mile west of Olton.

Tornado, Hale

When
May 12, 4:04 PM CST
Where
Hale County, 1 mi N of Plainview
Rating
F0
Path length
0.1 mi
Path width
40 yd
Reported by
TRAINED SPOTTER
Coordinates
33.733, -101.600

F0 tornado 1 mile north of Plainview.

Tornado, Hale

When
May 12, 4:41 PM CST
Where
Hale County, 10 mi NE of Plainview
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
34.183, -102.150

F0 tornado 10 miles northeast of Plainview.

Tornado, Floyd

When
May 12, 5:13 PM CST to 5:25 PM CST
Where
Floyd County, South Plains
Rating
F2
Path length
1.5 mi
Path width
1,000 yd
Reported by
STORM CHASER
Coordinates
34.217, -101.700

F2 Tornado South Plains.Several power poles were snapped in half or blown over. The telephone poles surveyed were blown over in a variety of patterns, south to north direction, southwest to northeast direction, and a west to east direction. In addition, several center pivots were either blown over or twisted and two vehicles were flipped over in a field from a south to north direction. The Tornado produced the most damage shortly before and after crossing State Highway 207.This tornado was the parent or main tornado involved in what is known as a multi-vortex tornado. At times, this tornado was greater than one-half mile in width. Large tornadoes sometimes undergo a process where the flow inside the tornado becomes disrupted, but does not dissipate. The result is a turbulent circulation, or vortex, where smaller and typically weaker tornadoes develop and rotate around the parent or much broader circulation. The following South Plains tornado was one of these smaller and weaker tornadoes associated with this multi-vortex tornado.

Tornado, Floyd

When
May 12, 5:24 PM CST to 5:40 PM CST
Where
Floyd County, South Plains
Rating
F0
Path length
0.5 mi
Path width
500 yd
Reported by
STORM CHASER
Coordinates
34.300, -101.583

F0 tornado in South Plains.A multi-vortex tornado associated with the previous circulation. This tornado was much weaker in comparison to the primary and stronger tornadic circulation mentioned earlier. This tornado was reported approximately one-half mile south of FM 689 and 7 miles east of State Highway 207.

Tornado, Crosby

When
May 12, 7:40 PM CST to 7:55 PM CST
Where
Crosby County, 9 mi SW of Ralls
Rating
F3
Path length
6 mi
Path width
500 yd
Property damage
$300,000
Crop damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
34.217, -101.317

F3 tornado in Ralls.A strong tornado developed approximately 9 miles to the southwest of Ralls around 8:40 PM and tracked to the northeast for six miles. Along the path of this tornado, several power poles were blown over or snapped and a few center pivots were overturned or twisted. A residence was completely destroyed with debris entirely removed from the foundation. The majority of the debris from this structure was blown to the northeast approximately 10 to 30 feet from the foundation...with other related debris dispersed over a mile away. Two pickup trucks were lifted and deposited upside down 5 to 30 feet from former locations. Trees were mud-splattered and stripped of bark with large branches completely torn off trunks. Center pivot irrigation systems were either blown over or twisted in surrounding fields...however some were left unscathed to the northeast of this tornado. Additional debris associated with this tornado was also deposited in a field across from US Highway 62/82 before dissipating.

Tornado, Crosby

When
May 12, 7:55 PM CST to 8:10 PM CST
Where
Crosby County, 2 mi W of Ralls
Rating
F2
Path length
4.5 mi
Path width
500 yd
Property damage
$100,000
Crop damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
34.217, -101.317

F2 tornado in Ralls.In assessing the damage from the F3 tornado, the debris field diminished in areal coverage as the tornado tracked farther to the northeast along the end of its path. Damage assessment and public accounts of the storm suggested the tornado weakened and lifted. Meanwhile, a second tornado developed. This occurrence coincided with a break in the debris field observed during the Survey. This cycle of one tornado weakening and lifting while another tornado forms to the right of the former path is typical in well-organized tornadic thunderstorms. This second tornado developed approximately 1.5 miles west of Ralls and tracked to the north and northwest before dissipating three miles north of Ralls. The tornado damaged a residence and a nearby barn. Two thousand pound bales of hay were tossed from one side of US Highway 62/82 to the other as the tornado scattered debris to the south and southwest across an adjacent field. In addition, a vehicle was overturned on the property within debris from the residence and power poles were either blown down or snapped and center pivots overturned.

Tornado, Lubbock

When
May 12, 8:20 PM CST to 8:40 PM CST
Where
Lubbock County, 7 mi NE of Idalou
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
33.583, -101.500

F0 tornado 7 miles northeast of Idalou.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452458, 5452459, 5452460, 5452539, 5452540, 5452541, 5452612, 5452613.